Nebraska, 2008

Hail and Damaging Wind in Nebraska, August 12 to 13, 2008

August 12 to 13, 2008 · NWS LBF · 6 events in 2 counties and zones

A nearly stationary front over western Nebraska provided a focus for isolated thunderstorm development during the evening hours. The thunderstorms produced large hail and strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A nearly stationary front over western Nebraska provided a focus for isolated thunderstorm development during the evening hours. The thunderstorms produced large hail and strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 12, 1:58 PM CST, 5 hours 17 minutes earlier.

Area forecast discussion, Aug 12, 1:58 PM CST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
258 PM CDT TUE AUG 12 2008

.DISCUSSION...
THE BIG BOWLING BALL OF 2008 IS ABOUT TO CLOBBER THE CENTRAL PLAINS.
A LARGE...VERY ANOMALOUS CUTOFF LOW WILL DROP VERY SLOWLY SOUTH
THROUGH THE CENTRAL PLAINS AND EAST SLOPES OF THE ROCKIES.
ALL MODELS...THE ECMWF...GFS...UKMET AND NAM12 ARE IN REASONABLY
GOOD AGREEMENT THROUGH FRIDAY AND THE GFS AND ECMWF ARE CLOSE
THROUGH MONDAY. A VERY WET...COOL PATTERN WILL DEVELOP FRIDAY AND
CONTINUE THROUGH MONDAY WITH PERIODS OF RAIN...SCATTERED SHOWERS...
CONSIDERABLE CLOUDINESS AND TEMPERATURES IN THE 50S...60S AND 70S.

THE NAM12 AND GFS ARE ALSO SUGGESTING ROUNDS OF ISOLATED TO SCATTERED
THUNDERSTORMS WILL DEVELOP AHEAD OF THE SYSTEM TONIGHT...WEDNESDAY
NIGHT AND THURSDAY. THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY
VERY HEAVY RAINFALL AT TIMES...HAIL AND HIGH WINDS. THIS HEAVY RAIN
WILL GIVE WAY TO SPIRAL BANDS OF RAIN...SHOWERS AND ISOLATED
THUNDERSTORMS FRIDAY AS THE UPPER LEVEL LOW SPINS NEARLY STATIONARY
FRIDAY THROUGH MONDAY.

A MODEL BLEND OF THE GFS AND NAM12 WAS USED FOR POPS AND QPF TONIGHT
THROUGH FRIDAY WITH ONLY MINOR ADJUSTMENTS FOR AREAL UNCERTAINTY.
TOTAL QPF TONIGHT THROUGH MONDAY APPEARS TO BE 1 TO 3 INCHES. HPC
SUGGESTED 1/2 TO 1 INCHES TONIGHT THROUGH SUNDAY MORNING. THE NAM12
HAS BULLS EYES OF 3 TO 5 INCHES ACROSS PARTS OF WRN AND NCNTL NEB
CONSISTENT WITH THE DEVELOPMENT OF LARGE SLOW MOVING THUNDERSTORMS...
LIKE MONDAY NIGHTS MEASURED 5 INCH CENTER OVER BUTTE.

TEMPERATURES THROUGH FRIDAY ARE BLENDED NAM12 2M AND GUIDANCE WHILE
THE HPC GRIDS LOOKED REASONABLE FOR THE EXTENDED.

&&

.AVIATION...
VISUAL FLIGHT RULES WILL CONTINUE OVER THE NEXT 24 HOURS AT
TERMINALS KLBF AND KVTN. MID AND HIGH CLOUDINESS IS EXPECTED TO
INCREASE AS HIGH BASED THUNDERSTORMS DEVELOP ON THE HIGH PLAINS AND
MOVE SOUTHEAST WITH MEAN WIND FLOW TO SPREAD CLOUD DEBRIS INTO THE
WEST. SHORT TERM MODEL SOLUTIONS FOCUS THE POTENTIAL FOR ISOLATED
CONVECTION THROUGH 12/06Z WEST OF HIGHWAY 83 FROM VALENTINE TO NORTH
PLATTE...HOWEVER MINIMAL IMPACTS ARE LIKELY UNTIL AFTER 12Z
WEDNESDAY AS CONVECTION THAT DOES DEVELOP MOVES SOUTHEAST AND
ENCOUNTERS INCREASING MOISTURE RETURN ACROSS WESTERN NEBRASKA FOR
SCATTERED CLOUDS BELOW 5KFT. HIGH BASED THUNDERSTORMS MAY DEVELOP
INTO THE VICINITY OF KLBF TERMINAL AND INCLUDED IN CURRENT AVIATION
FORECAST THIS EVENING.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CDC/TLK
Hazardous weather outlook, Aug 12, 2:21 PM CST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
321 PM CDT TUE AUG 12 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-132030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
321 PM CDT TUE AUG 12 2008 /221 PM MDT TUE AUG 12 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT CHANCE FOR ISOLATED SEVERE THUNDERSTORM
DEVELOPMENT TONIGHT. THE GREATEST RISK WILL BE ACROSS THE
PANHANDLE AND EAST TO HIGHWAY 61 FROM MERRIMAN TO IMPERIAL.
THUNDERSTORMS THAT DO DEVELOP WILL BE HIGH BASED CREATING A HIGHER
POTENTIAL FOR STRONG DAMAGING WINDS AS STORMS MOVE OFF THE HIGH
PLAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AN ACTIVE WEATHER PATTERN WILL CONTINUE INTO THE WEEKEND AS A LARGE
UPPER LEVEL LOW MOVES SOUTH...STALLING ACROSS THE CENTRAL PLAINS
THIS WEEKEND. THUNDERSTORMS WILL BE POSSIBLE EACH DAY DURING THE
PERIOD...WITH THE CHANCE FOR SEVERE THUNDERSTORMS ON WEDNESDAY. AT
THIS TIME...THE BEST CHANCE FOR SEVERE THUNDERSTORMS IS WEST OF A
LINE FROM BASSETT TO ANSLEY. LARGE HAIL AND DAMAGING WIND GUSTS WILL
BE THE MAIN SEVERE WEATHER THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN THE FAR WEST
TONIGHT...GENERALLY WEST OF HIGHWAY 61.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KECK

In the hours before

Local storm report, Aug 12, 2:48 PM CST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
348 PM CDT TUE AUG 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     HAIL             2 E MOOREFIELD          40.69N 100.36W
08/11/2008  E1.00 INCH       FRONTIER           NE   PUBLIC

            PENNY TO QUARTER SIZE HAIL AND STRONG WINDS CAUSED SOME
            CROP DAMAGE.

&&

CARMEL

The radar

The North Platte radar (KLNX), 110 km away, was scanning. The volume nearest the first event began at 01:16 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cherry

When
August 12, 7:15 PM CST
Where
Cherry County, 29.71 mi S of Merriman
Measured
1.25 in hail
Reported by
Public
Coordinates
42.490, -101.700

Thunderstorm Wind, Cherry

When
August 12, 7:35 PM CST
Where
Cherry County, 32.48 mi SW of Merritt Res
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.290, -101.370

Hail, Cherry

When
August 12, 8:05 PM CST
Where
Cherry County, 32.7 mi SW of Merritt Res
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
42.260, -101.330

Quarter to half dollar size hail covered the ground.

Hail, Hooker

When
August 12, 7:45 PM MST
Where
Hooker County, 16.6 mi SSW of Mullen
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.830, -101.160

Hail, Hooker

When
August 12, 7:46 PM MST
Where
Hooker County, 15.9 mi S of Mullen
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.820, -101.040

Hail, Cherry

When
August 13, 1:00 AM CST
Where
Cherry County, 20.15 mi WSW of Brownlee
Measured
1 in hail
Reported by
Public
Coordinates
42.180, -100.990

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125696, 125701, 125697, 125698, 125700, 125734.